Maryland, 2014

Damaging Winds in Maryland, July 8, 2014

July 8, 2014 · NWS PBZ · 4 events in 1 county or zone

A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia. A strong micro-burst also occurred in Mercer county Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 12:31 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 12:31 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT TUE JUL 8 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT PASSAGE
TODAY AND THIS EVENING. A SECONDARY FRONT WILL PUSH THROUGH
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD FOR THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION CONTINUES TO DEVELOP ALONG THE SOUTHERN FLANK OF THE
MCS FROM THIS MORNING AS WAS PROGGED FROM THE HRRR. WHILE CLOUD
COVER HAS TEMPERED INSTABILITY A BIT...CAPE CONTINUES TO INCREASE
OVER WESTERN PA. THIS AND THE INCREASED SHEAR FROM THE
STRENGTHENING LOW-MID LEVEL JET SHOULD HELP TO SUPPORT STRONG-
SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. WIND SHEAR IS
UNIDIRECTIONAL...INDICATIVE OF A SEVERE WIND THREAT AND BOWING
SEGMENTS ALONG THE DEVELOPING SQUALL LINE. THIS THREAT SHOULD
CONTINUE TO INCREASE AS THE LINE SHIFTS EASTWARD. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA WITH AN
ENHANCED WIND THREAT OUTLINED BY SPC OVER NW PA. WHILE WIND WILL
REMAIN THE PRIMARY THREAT AN ISOLATED TORNADO COULD NOT BE RULED
OUT ALONG THE LINE THIS AFTERNOON. PWAT VALUES WILL ALSO BE IN
THE 1.50-1.75 RANGE THROUGH THIS EVENING...SO HEAVY DOWNPOURS AND
SOME LOCALIZED FLOODING COULD BE POSSIBLE.

ALL OF THE MODEL GUIDANCE SUGGESTS THAT A SECOND LINE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING WITH ANOTHER
WEAK SHORTWAVE PASSAGE. CONSIDERING ITS LATER TIMING...DO NOT
EXPECT THERE TO BE AS MUCH OF A THREAT FOR SEVERE WITH IT...BUT
WILL KEEP LIKELY POPS THROUGH THE FIRST HALF OF TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
INSTABILITY WITH COLDER AIR ALOFT
WITH TROUGHING OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE DAY ON WEDNESDAY BEFORE HIGH
PRESSURE BEGINS TO REGAIN CONTROL WEDNESDAY NIGHT.

SFC HIGH PRESSURE BUILDS IN OVER THE SRN GREAT LAKES WEDS NIGHT
INTO THURS WITH DRYING EXPECTED. DAYTIME HIGHS SHOULD TOP OUT
NEAR AVERAGE FOR THIS TIME OF YEAR...WHILE NIGHTTIME LOWS THURS
AND FRI COULD BE A FEW DEGREES COOLER THAN AVERAGE AS MOSTLY CLEAR
SKIES AND CALM WINDS WILL ALLOW ENHANCED RADIATIONAL COOLING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH GETS SQUEEZED OUT OF THE AREA SAT AS A WEAK AND
RELATIVELY DRY FRONT SAGS SOUTHWARD THROUGH THE GREAT LAKES AND
APPROACHES FOR SUN. MODELS HAVING A DIFFICULT TIME CONVERGING ON A
SINGLE SOLN NEXT WEEKEND...BUT THEY DO DEPICT THE FRONT
REINFORCING THE BROAD UPPER TROF OVER THE ERN CONUS. COOLER AIR
SHOULD BEGIN TO SEEP IN FROM THE NORTHWEST UNDER THIS
REGIME...WITH MULTIPLE DISTURBANCES PASSING THROUGH THE TROF.
TRENDED TEMPS A BIT LOWER HEADING INTO NEXT WEEKEND...AND
CONTINUED WITH LESS DETERMINISTIC POPS...ORIENTING HIGHER CHC POPS
ALONG THE FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
REDEVELOPMENT OF A BKN LN OF TSTMS IS EXPECTED THROUGH THE AFTN
AS A CDFNT ADVNS ACRS THE RGN...WITH A PD OF AT LEAST MVFR RSTRNS
AND GUSTY WNDS. EXP A LT AFTN/EVE FROPA WITH GENL VFR CONDS TO
FOLLOW.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
RSTRNS ARE PSBL IN SCT TSTMS WED WITH A CROSSING DISTURBANCE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 2:54 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT TUE JUL 8 2014

OHZ039-040-048>050-057>059-068-069-WVZ002>004-012-092000-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-BROOKE-OHIO-MARSHALL-WETZEL-
354 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ041-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001-
021>023-041-092000-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
MARION-MONONGALIA-PRESTON-TUCKER-
354 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 2:32 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     HOAGLAND                41.20N  80.28W
07/08/2014                   MERCER             PA   911 CALL CENTER

            TREES DOWN ON HOUSE

&&

EVENT NUMBER PBZ1401679
Local storm report, Jul 8, 2:40 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     1 NNE NEW KENSINGTON    40.58N  79.74W
07/08/2014                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ON HOUSE

&&

EVENT NUMBER PBZ1401680
Local storm report, Jul 8, 2:51 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     ELDERTON                40.69N  79.34W
07/08/2014                   ARMSTRONG          PA   911 CALL CENTER

            TREE DOWN ON RT 422

&&

EVENT NUMBER PBZ1401681
Local storm report, Jul 8, 3:02 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     2 S SARVER              40.70N  79.73W
07/08/2014                   BUTLER             PA   NWS EMPLOYEE

            SMALL TREE DOWN

&&

EVENT NUMBER PBZ1401682

XX
Local storm report, Jul 8, 3:04 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     FAIRMONT                39.48N  80.15W
07/08/2014                   MARION             WV   911 CALL CENTER

            TREES DOWN ON HUSKY HIGHWAY AND LOCUST AVENUE

0336 PM     TSTM WND DMG     FARMINGTON              39.51N  80.25W
07/08/2014                   MARION             WV   911 CALL CENTER

            TREES DOWN ON HELENS RUN RD

0342 PM     TSTM WND DMG     1 SSW ROHR              39.58N  79.82W
07/08/2014                   PRESTON            WV   911 CALL CENTER

            TREES DOWN

0345 PM     TSTM WND DMG     RIVESVILLE              39.53N  80.12W
07/08/2014                   MARION             WV   911 CALL CENTER

            TREES DOWN ON WILLIAM SMITH RD AND MORGAN RIDGE RD

&&

EVENT NUMBER PBZ1401683
EVENT NUMBER PBZ1401684
EVENT NUMBER PBZ1401685
EVENT NUMBER PBZ1401686
Local storm report, Jul 8, 3:05 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             SAGAMORE                40.78N  79.22W
07/08/2014  E1.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1401687

98

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
July 8, 3:11 PM EST
Where
Garrett County, 1.27 mi ESE of Friendsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.660, -79.400

Emergency management reported large trees down.

Thunderstorm Wind, Garrett

When
July 8, 3:13 PM EST
Where
Garrett County, 0.4 mi ESE of Sang Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.567, -79.423

Emergency management reported Sang Run Road closed due to a large fallen tree.

Thunderstorm Wind, Garrett

When
July 8, 3:23 PM EST
Where
Garrett County, 1.75 mi NE of Thayerville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.520, -79.310

Emergency management reported large trees and utility poles down.

Thunderstorm Wind, Garrett

When
July 8, 3:41 PM EST
Where
Garrett County, 0.69 mi S of Finzel
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.710, -78.950

Emergency management reported numerous trees and utility poles down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533605, 533606, 533607, 533608.